Arkansas, 2022

Tornadoes and Hail in Arkansas, March 6 to 7, 2022

March 6 to 7, 2022 · NWS LZK · 18 events in 8 counties and zones

At the surface, a front was oriented from southwest to northeast across the state which would help focus the severe weather threat across northern Arkansas. As the upper level storm system moved closer to the area, severe storms developed during the afternoon of March 6th through the morning of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$990,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

At the surface, a front was oriented from southwest to northeast across the state which would help focus the severe weather threat across northern Arkansas. As the upper level storm system moved closer to the area, severe storms developed during the afternoon of March 6th through the morning of the 7th. One main supercell thunderstorm travelled from southeast Johnson County to Randolph County and was responsible for multiple tornadoes through the evening of March 6th. Some additional storms produced mainly weak tornadoes that evening into the early morning hours of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 6, 3:36 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 6, 3:36 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
336 PM CST Sun Mar 6 2022

.SHORT TERM...Tonight Through Tuesday

An active pattern is in store today as two rounds of strong to
severe thunderstorms are expected through the overnight hours. The
first round of storms, this afternoon and evening, are expected to
be scattered out ahead of the frontal boundary. These storms will
likely have the best chance of producing damaging winds, small hail,
and tornadoes. The greatest tornado threat looks to be for northern
AR as this area is closest to the boundary. The second round will
occur tonight into the early morning hours on Monday as a line of
showers and thunderstorms push through the state. Damaging winds are
expected to be the primary concern associated with this round
although small hail and an isolated tornado cannot be ruled out.
Localized heavy rainfall is also possible, particularly over the
Ozarks region.

Portions of central and northern AR will see the best chance for
severe storms due to the location of the frontal boundary in
northern AR.

Temperatures are expected to be above average today as warm, moist
air is surging ahead of the cold front. This will cause afternoon
highs today to get in to the 70s and lower 80s for much of central
and southern AR while northern AR will likely stay in the 60s. As
the cold front pushes across the state early Monday morning, it will
bring with it cold and drier air. High temperatures on Monday are
expected to be in the 50s across much of the state.

&&

.LONG TERM...Tuesday Night Through Saturday

The extended period will begin with a large area of high
pressure extending from the mid-Atlantic states through the Ohio
Valley into northern Arkansas. At the same time, a wave of low
pressure will develop in the Gulf of Mexico, and will track toward
the southeast United States. As the system heads to the northeast,
there are chances of showers Tuesday night in southern/eastern
sections of the state.

The forecast calls for a brief warming trend/dry conditions
Wednesday and Thursday. A strong cold front will arrive
from the northwest Thursday night, and it will turn colder.
Below average temperatures are expected Friday into the
weekend. In fact, widespread freezes should occur Friday and
Saturday nights.

Scattered showers will accompany the front, with the possibility of
light snow in the Ozark Mountains Friday morning. Moisture will be
limited, so this looks like a low impact event.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     44  52  31  51 /  90  30   0  10
Camden AR         49  59  36  56 /  90  40   0  60
Harrison AR       35  44  29  49 / 100   0   0   0
Hot Springs AR    42  56  34  55 /  90  30   0  30
Little Rock   AR  48  57  35  55 /  90  40   0  20
Monticello AR     54  63  37  55 /  70  70  10  60
Mount Ida AR      39  54  31  55 /  90  20   0  20
Mountain Home AR  38  47  29  50 / 100  10   0   0
Newport AR        46  53  34  50 / 100  50   0  10
Pine Bluff AR     50  59  36  54 /  90  60   0  40
Russellville AR   42  54  32  54 / 100  10   0  10
Searcy AR         45  54  31  52 /  90  50   0  10
Stuttgart AR      50  58  36  53 /  90  60   0  30
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...233 / Long Term...46
Hazardous weather outlook, Mar 6, 9:27 AM CST, 7 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
927 AM CST Sun Mar 6 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-071600-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
927 AM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Two rounds of strong to severe thunderstorms are expected today
into the overnight hours. The first round of storms, this
afternoon and evening, are expected to be scattered out ahead of a
frontal boundary. These storms will likely have the best chance
of producing damaging winds, small hail, and tornadoes. The
second round will occur tonight into the overnight hours as a line
of showers and thunderstorms push through the state. Damaging
winds are expected to be the primary concern associated with this
round although small hail and an isolated tornado cannot be ruled
out. Localized heavy rainfall is also possible, particularly over
the Ozarks region.

The area of greatest concern for strong to severe thunderstorms
will be from the western Arkansas River Valley through northeast
Arkansas. The highest potential for severe storms will be during
the afternoon and evening hours, though some threat will persist
into the morning hours Monday.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

Rain chances will end on Monday afternoon and evening as the weekend
cold front departs. Much colder air will move back into Arkansas,
with freezing temperatures possible across portions of the north and
west by Tuesday morning. Some rain chances will be noted over
southern Arkansas Tuesday through Wednesday, but no hazardous or
severe weather is expected through most of the coming work week.

Looking further out through the remainder of the week, more
widespread colder temperatures will be possible by the end of the
week and into next weekend. In fact, it appears that much of the
state will be in danger of additional widespread hard freezes into
mid-March.

In addition to late-season hard freezes, some wintry precipitation
may accompany the cold snap next weekend, with some snow fall
possible over portions of northwestern Arkansas and the higher
terrain of the Ozark Mountains. Impactful accumulations are not
anticipated, and shifts in coverage and magnitude of expected wintry
precip should be expected through the week.

.Spotter Information Statement...

Spotter activation is likely, especially over the northern half of
Arkansas this afternoon and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

233

In the hours before

Special weather statement, Mar 6, 2:32 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
232 PM CST Sun Mar 6 2022

ARZ007-014>016-024-062100-
Stone AR-Independence AR-Sharp AR-Izard AR-Cleburne AR-
232 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of southeastern Stone,
northwestern Independence, southeastern Izard, north central Cleburne
and southwestern Sharp Counties through 300 PM CST...

At 232 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Croker, or 10 miles southeast of Mountain View,
moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville...                     Mountain View...
Cushman...                        Mount Pleasant...
Sidney...                         Gid...
Stella...                         Croker...
Bethesda...                       Guion...
Ben...                            Luber...
Marcella...                       Zion...
Pfeiffer...                       Lafferty...
Sandtown...                       Saint James...
Sage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for north central
Arkansas.

&&

LAT...LON 3567 9204 3579 9213 3611 9174 3581 9155
TIME...MOT...LOC 2032Z 240DEG 49KT 3578 9197

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

230
Special weather statement, Mar 6, 2:39 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
239 PM CST Sun Mar 6 2022

ARZ025-033-034-062115-
White AR-Woodruff AR-Jackson AR-
239 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northern Woodruff,
southeastern Jackson and east central White Counties through 315 PM
CST...

At 238 PM CST, Doppler radar was tracking a strong thunderstorm over
Augusta, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Augusta...                        Tupelo...
McFadden...                       Beedeville...
Weldon...                         Shoffner...
Ingleside...                      Fitzhugh...

This includes US Highway 67 between mile markers 72 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for eastern and
central Arkansas.

&&

LAT...LON 3519 9138 3525 9147 3555 9130 3540 9104
      3538 9104
TIME...MOT...LOC 2038Z 216DEG 36KT 3528 9136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

230
Special weather statement, Mar 6, 3:10 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
310 PM CST Sun Mar 6 2022

ARZ037-040-062145-
Polk AR-Scott AR-
310 PM CST Sun Mar 6 2022

...A strong thunderstorm will impact portions of northern Polk and
Scott Counties through 345 PM CST...

At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Queen Wilhelmina State Park, or near Mena, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mena...                           Waldron...
Beauchamp...                      Queen Wilhelmina State Park...
Mountain Fork...                  Polk County Fairgrounds...
Mena Intermountain Airport...     Acorn...
Rocky...                          Winfield...
Hon...                            Cedar Creek...
Y City...                         Rich Mountain...
Needmore...                       Boles...
Parks...                          Eagleton...
Shady Grove...                    Elm Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for western
Arkansas.

&&

LAT...LON 3508 9415 3507 9414 3506 9414 3506 9411
      3477 9371 3471 9385 3471 9387 3470 9387
      3452 9429 3464 9444
TIME...MOT...LOC 2110Z 223DEG 39KT 3464 9430

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

230

The radar

The Western Arkansas radar (KSRX), 104 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 tornado, 1 hail. Local standard time, as filed.

Tornado, Pope

When
March 6, 5:18 PM CST to 5:39 PM CST
Where
Pope County, 0.69 mi N of Augsburg to 2.98 mi WNW of Retta
Rating
EF1
Path length
15.6 mi
Path width
600 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.430, -93.230

This tornado started in west central Pope county, just northeast of Augsburg and tracked northeast for approximately 16 miles, before dissipating in central Pope county. Mostly tree damage was noted. There was some structural damage, with the worst damage to a home 1.1 miles west-northwest of Pleasant Valley with extensive roof damage. The sliding doors, three of them, on a volunteer fire department were also blown in about 0.8 mile north of Pleasant Valley along Highway 7.

Thunderstorm Wind, Pope

When
March 6, 5:24 PM CST
Where
Pope County, 2.18 mi NW of Pleasant Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.470, -93.160

Trees fell on a home on Walnut Valley Rd. and on a home on Sara Page Rd. No injuries were reported.

Hail, Searcy

When
March 6, 6:13 PM CST
Where
Searcy County, 2.67 mi NE of Booster
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.780, -92.640

Nickel size hail was reported at Trace Ridge Rd. and Shady Grove Rd.

Thunderstorm Wind, Searcy

When
March 6, 6:25 PM CST
Where
Searcy County, 2.67 mi SE of Oxley
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
35.800, -92.420

Widespread tree damage was reported in the area as well as damage to a few barns.

Tornado, Searcy

When
March 6, 6:26 PM CST to 6:27 PM CST
Where
Searcy County, 2.31 mi SSE of Oxley to 2.39 mi SE of Oxley
Rating
EF1
Path length
0.8 mi
Path width
200 yd
Continued into
Stone, Ar (LZK)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.801, -92.429

This tornado started in the southeast corner of Searcy county. The tornado uprooted several trees along its path, along with ripping roof panels off of a barn, and damaging others. It tracked northeast for 0.8 miles in Searcy county.

Tornado, Stone

When
March 6, 6:27 PM CST to 6:29 PM CST
Where
Stone County, 1.18 mi SW of Flag to 0.34 mi NE of Flag
Rating
EF1
Path length
1.6 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.809, -92.416

This tornado started in the southeast corner of Searcy county. The tornado uprooted several trees along its path, along with ripping roof panels off of a barn, and damaging others. It tracked northeast for 2.4 miles.

Thunderstorm Wind, Stone

When
March 6, 6:32 PM CST
Where
Stone County, 1.32 mi WNW of Mozart
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.840, -92.340

Power lines and trees were blown down on Jimmy Creek Rd.

Thunderstorm Wind, Stone

When
March 6, 6:34 PM CST
Where
Stone County, 0.69 mi S of Timbo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.860, -92.320

Power lines and trees were blown down on Ramsey Cemetery Rd.

Thunderstorm Wind, Stone

When
March 6, 6:48 PM CST
Where
Stone County, 1.38 mi N of Mountain View Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.890, -92.100

Power lines and trees were blown down on North Ridgeview Dr.

Thunderstorm Wind, Izard

When
March 6, 7:17 PM CST
Where
Izard County, 1.68 mi E of Bone Town
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
36.050, -91.750

Two barns on Finely Creek Rd. sustained damage, and multiple mobile homes were blown off of their blocks on Piney Cove Rd.

Tornado, Izard

When
March 6, 7:17 PM CST to 7:28 PM CST
Where
Izard County, 1.78 mi SW of Sage to 2.63 mi S of Love
Rating
EF2
Path length
9.86 mi
Path width
800 yd
Continued into
Sharp, Ar (LZK)
Injuries
5 direct, 0 indirect
Property damage
$325,000
Reported by
NWS Storm Survey
Coordinates
36.030, -91.840

This tornado started in central Izard county, just southeast of Melbourne, and tracked northeast 9.86 miles in Izard county. The tornado continued into into western Sharp county and dissipating northwest of Evening Shade. There was mostly tree damage. Several homes in and around Sage had roof damage, with a few barns and sheds heavily damaged. The worst damage was 0.5 mile east of Sage, with numerous trees snapped and a horse barn destroyed. Farther northeast, a mobile home was rolled, and a person was injured. A modular home was ripped apart about 4.0 miles west-northwest of Evening Shade. The occupants went to a nearby metal storage container for shelter, and it was rolled. There were four injuries reported here, including one serious injury.

Tornado, Sharp

When
March 6, 7:28 PM CST to 7:31 PM CST
Where
Sharp County, 3.73 mi WNW of Evening Shade to 2.95 mi NW of Evening Shade
Rating
EF0
Path length
1.48 mi
Path width
800 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
36.092, -91.681

This tornado started in central Izard county, just southeast of Melbourne, and tracked northeast 9.86 miles in Izard county and 1.48 miles in Sharp county. The tornado continued into into western Sharp county and dissipated northwest of Evening Shade. There was mostly tree damage. Several homes in and around Sage had roof damage, with a few barns and sheds heavily damaged. The worst damage was 0.5 mile east of Sage, with numerous trees snapped and a horse barn destroyed. Farther northeast, a mobile home was rolled, and a person was injured. A modular home was ripped apart about 4.0 miles west-northwest of Evening Shade. The occupants went to a nearby metal storage container for shelter, and it was rolled. There were four injuries reported here, including one serious injury.

Thunderstorm Wind, Sharp

When
March 6, 7:36 PM CST
Where
Sharp County, 4.18 mi N of Evening Shade
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.130, -91.610

Trained storm spotter reported a 62 mph wind gust and trees and power lines down at the junction of Hwy. 167 and Bear Valley Rd. about 5 miles north of Evening Shade.

Thunderstorm Wind, Randolph

When
March 6, 8:05 PM CST
Where
Randolph County, 2.15 mi NNE of Elevenpoint
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.400, -91.120

Several power poles were knocked down along with damage to poultry houses and two structures.

Tornado, Randolph

When
March 6, 8:17 PM CST to 8:20 PM CST
Where
Randolph County, 0.65 mi E of Elevenpoint to 2.84 mi NE of Elevenpoint
Rating
EF1
Path length
2.37 mi
Path width
150 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.371, -91.118

This tornado started southeast of Dalton in Randolph County. Several small outbuildings were destroyed, there were softwood, shallow rooted trees uprooted, and there were chicken coops that were either completely or partially destroyed. The tornado track was determined by geotagged photos.

Tornado, Lincoln

When
March 7, 1:21 AM CST to 1:32 AM CST
Where
Lincoln County, 0.9 mi SE of Glendale to 0.53 mi SE of Nebo
Rating
EF1
Path length
8.64 mi
Path width
250 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.960, -91.960

This tornado began in western Lincoln county, just south of Glendale, and tracked east-northeast for about 9 miles before dissipating over U.S. Hwy 425, just south of Yorktown. The tornado initially damaged some poultry houses near the start of the path, with the rest of the damage limited to trees.

Tornado, Arkansas

When
March 7, 2:02 AM CST to 2:12 AM CST
Where
Arkansas County, 5.35 mi SSE of One Horse Store to 0.34 mi WNW of La Fargue
Rating
EF1
Path length
6.98 mi
Path width
550 yd
Reported by
NWS Storm Survey
Coordinates
34.150, -91.460

This tornado started in southwest Arkansas county , or just west of Lumsdens Reservoir, and tracked northeast for 7 miles, moving along Jacobs Lake, and dissipating just before U.S. Hwy 165, in between Dewitt and Gillett. The primary damage was to trees along this path. Limited access to portions of the track was noted due to nearby lake and property access.

Thunderstorm Wind, Arkansas

When
March 7, 2:11 AM CST
Where
Arkansas County, 0.9 mi SE of La Fargue
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.190, -91.340

Trees were blown down on Hwy. 1, 5 miles south of Dewitt.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012842, 1011921, 1011922, 1011923, 1012854, 1012855, 1011924, 1011925, 1011926, 1011927, 1012890, 1012891, 1011931, 1011932, 1012837, 1012892, 1012897, 1011934.